Kansas, 2009

Damaging Winds in Kansas, July 12, 2009

July 12, 2009 · NWS TOP · 7 events in 3 counties and zones

Strong bow echo feature brought 70-80 mph winds into Manhattan Kansas, early on the morning of July 12. No reports of severe weather were received prior to the storm's entrance into Manhattan, but when the storm entered the city it caused tree and structure damage across a wide swath through the city.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$155,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Strong bow echo feature brought 70-80 mph winds into Manhattan Kansas, early on the morning of July 12. No reports of severe weather were received prior to the storm's entrance into Manhattan, but when the storm entered the city it caused tree and structure damage across a wide swath through the city.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 12, 3:25 AM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 12, 3:25 AM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
425 AM CDT SUN JUL 12 2009

.DISCUSSION...

WATER VAPOR AND PROFILERS SHOWING SHORTWAVE TROUGH ROUNDING THE
RIDGE IN THE CENTRAL ROCKIES AND IS SUPPORTING AN MCS ACROSS
NORTHERN KS WITH WELL DEFINED MCV ON THE BACKSIDE OF THE LINE OF
STORMS. INSTABILITY AXIS AND CONVERGENCE WHICH HAS SET UP ACROSS THE
NORTH INTO THE CWA SHOULD MAINTAIN THE MCS EASTWARD INTO THE CWA
THROUGH SUNRISE...HOWEVER DECREASING ISENTROPIC LIFT WITH VEERING
AND WEAKENING LLVL JET SUGGESTS POSSIBLE WEAKENING THEREAFTER AS IT
MOVES ACROSS THE CWA. WILL GO WITH AREAL WORDING INITIALLY WITH A
PRE 1ST PERIOD IN ZONES THEN CHANCE POPS AFTERWORDS WITH HOW
SUSTAINED THE MCS WILL REMAIN IN QUESTION. EITHER WAY...MORE
DEVELOPMENT EXPECTED AHEAD OF THE SHORTWAVE ACROSS NE AND NORTHERN
KS IN THE AFTERNOON AND EVENING WILL FAVOR THE NORTHEAST CWA WITH
CONVERGENCE/ISENTROPIC LIFT AND INSTABILITY AXIS AS LLVL JET
INCREASES IN THE EARLY EVENING AHEAD OF THE ADVANCING SHORTWAVE
TROUGH...THEN VEERS AND WEAKENS FROM 06-12Z AS MCS EXPECTED TO MOVE
SOUTH AND EAST. EFFECTS OF THIS MORNINGS MCS AND AFTERNOON
CONVECTION ON TODAYS HIGHS WITH CLOUDS AND PRECIP IS QUESTIONABLE SO
LIMITED HIGHS FROM THE MID 80S FAR NORTHEAST CORNER TO THE LOW TO
MID 90S FAR SOUTH. THIS WOULD STILL KEEP HEAT INDICES BELOW ADVISORY
LEVELS...SO NO HEADLINES AT THIS POINT.

AFTER CONVECTION TODAY AND TONIGHT...A BETTER LIKELIHOOD OF HOTTER
TEMPS AND MORE SUN FOR MONDAY WITH CONTINUED WAA. HAVE INCREASED
HIGHS MONDAY GENERALLY THROUGH THE 90S ALL AREAS. THE HOTTEST TEMPS
SHOULD OCCUR ON TUESDAY AS A MORE UNIDIRECTIONAL SOUTHWEST FLOW IN
THE LOW LEVELS DEVELOPS ACROSS THE AREA AND INCREASES LATE MONDAY
NIGHT INTO TUESDAY PUSHING HIGHS INTO THE 95 TO 100
DEGREE...ALTHOUGH VERY WARM 850 TEMPS SURGING NORTHEAST COULD PUSH A
FEW SPOTS OVER 100 IN THE SOUTHWEST CWA AHEAD OF THE NEXT SLOW
MOVING COLD FRONT. WILL KEEP PRECIP CHANCES GOING ALONG AND AHEAD OF
THIS FEATURE FOR TUESDAY NIGHT...THEN DRY ON WEDNESDAY...ALTHOUGH
MODEL DIFFERENCES IN TIMING AND PRECIP POTENTIAL ARE THERE. SOME
COOLING FOR WEDNESDAY AND THURSDAY LOOKS ON TRACK WITH MORE CHANCES
FOR CONVECTION ON THU NIGHT WHICH CURRENT FCST ALREADY HAS A GOOD
HANDLE ON. THEREFORE NO CHANGES MADE TO FCST BEYOND TUESDAY.

&&

.AVIATION...

MULTIPLE CONVECTIVE SYSTEMS TO THE WEST LATE THIS EVENING WITH
ELEVATED SHOWERS DEVELOPING INTO CENTRAL KANSAS AS LOW LEVEL JET
INCREASES. SOUTHERN SYSTEM MAY END UP DOMINATING GIVEN ITS APPARENT
ROTATION....RELATION TO THE JET...AND PRECIP TO ITS EAST...THOUGH
APPEARS UPPER WAVE IS HELPING THE NORTHERN SYSTEM AS WELL. COULD BE
SOME IMPACT TO THE TERMINALS FROM THIS ACTIVITY...BUT CAN ENVISION
MULTIPLE SCENARIOS TO KEEP THIS FROM OCCURRING AS WELL. WILL ADD CB
GROUP TO THE MORNING INTO MIDDAY HOURS GIVEN UNCERTAINTY. NORTHEAST
WINDS ALSO ADVECTING SLIGHTLY DRIER AIR INTO THE AREA...THOUGH
VISIBILITIES ARE FALLING SLOWLY NEARBY. NOT TOO FAR FROM MVFR
LEVELS...BUT INCREASING CIRRUS SHOULD KEEP IFR VISBYS AT BAY. MODELS
ARE EVEN LESS IMPRESSIVE WITH STRATUS SIGNAL AND WILL REMOVE LOW
CEILINGS.

65

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 11, 6:17 PM CST, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
717 PM CDT SAT JUL 11 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-130030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
717 PM CDT SAT JUL 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS EVENING.
THUNDERSTORM CHANCES WILL INCREASE SOMEWHAT LATE IN THE NIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE FOR THUNDERSTORMS WILL CONTINUE SUNDAY INTO SUNDAY NIGHT
ACROSS THE AREA. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS
NORTHERN SECTIONS OF THE OUTLOOK AREA MONDAY NIGHT INTO
TUESDAY...WITH THUNDERSTORMS POSSIBLE AREA-WIDE TUESDAY NIGHT.
ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TONIGHT.

In the hours before

Special weather statement, Jul 12, 3:23 AM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
423 AM CDT SUN JUL 12 2009

KSZ020-034-120945-
CLOUD-OTTAWA-
423 AM CDT SUN JUL 12 2009

...SIGNIFICANT WEATHER ALERT FOR CLOUD AND OTTAWA COUNTIES...

THROUGH 445 AM CDT...A LINE OF THUNDERSTORMS WILL MOVE EAST AT 35 MPH
ACROSS PORTIONS OF CLOUD AND OTTAWA COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING
PEA SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT
COULD BE AFFECTED INCLUDE DELPHOS...CULVER...CONCORDIA...
MINNEAPOLIS...NILES...WELLS...MILTONVALE...CLYDE...BENNINGTON AND
AURORA.
Special weather statement, Jul 12, 3:49 AM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
449 AM CDT SUN JUL 12 2009

KSZ008-009-020>022-034>037-121030-
CLAY-CLOUD-DICKINSON-GEARY-MORRIS-OTTAWA-REPUBLIC-RILEY-WASHINGTON-
449 AM CDT SUN JUL 12 2009

...SIGNIFICANT WEATHER ALERT FOR REPUBLIC...WASHINGTON...CLOUD...
CLAY...RILEY...OTTAWA...GEARY...DICKINSON AND MORRIS COUNTIES...

THROUGH 530 AM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST AT
50 MPH ACROSS PORTIONS OF REPUBLIC...WASHINGTON...CLOUD...CLAY...
RILEY...OTTAWA...GEARY...DICKINSON AND MORRIS COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF
PRODUCING PEA SIZE HAIL AND STRONG WINDS OF 45 TO 55 MPH. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE MILTONVALE
ABILENE...ENTERPRISE...CLAY
CENTER...WASHINGTON...CHAPMAN...HERINGTON...RILEY...LEONARDVILLE...
JUNCTION CITY...HANOVER AND BARNES. MOTORISTS ALONG INTERSTATE 70
BETWEEN MILE MARKERS 267 AND 300 COULD ALSO BE AFFECTED.
Special weather statement, Jul 12, 4:25 AM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
525 AM CDT SUN JUL 12 2009

KSZ009-010-021>023-035>038-121100-
CLAY-DICKINSON-GEARY-MARSHALL-MORRIS-POTTAWATOMIE-RILEY-WABAUNSEE-
WASHINGTON-
525 AM CDT SUN JUL 12 2009

...SIGNIFICANT WEATHER ALERT FOR WASHINGTON...MARSHALL...CLAY...
RILEY...POTTAWATOMIE...GEARY...WABAUNSEE...DICKINSON AND MORRIS
COUNTIES...

THROUGH 600 AM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST AT
40 MPH ACROSS PORTIONS OF
WASHINGTON...MARSHALL...CLAY...RILEY...POTTAWATOMIE...GEARY...WESTERN
WABAUNSEE...DICKINSON AND MORRIS COUNTIES. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING PEA
SIZE HAIL AND STRONG WINDS OF 45 TO 55 MPH. SOME LOCATIONS THAT
COULD BE AFFECTED INCLUDE WASHINGTON...CHAPMAN...HERINGTON...MILFORD
LAKE...HANOVER....RILEY...JUNCTION CITY...BLUE
RAPIDS...MARYSVILLE....COUNCIL GROVE LAKE...TUTTLE CREEK STATE
PARK...COUNCIL GROVE...ALTA VISTA AND MANHATTAN. MOTORISTS ALONG
INTERSTATE 70 BETWEEN MILE MARKERS 272 AND 318 COULD ALSO BE
AFFECTED.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Jul 12, 4:53 AM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
553 AM CDT SUN JUL 12 2009

KSZ022>024-035>038-121130-
DICKINSON-GEARY-JACKSON-MORRIS-POTTAWATOMIE-RILEY-WABAUNSEE-
553 AM CDT SUN JUL 12 2009

...SIGNIFICANT WEATHER ALERT FOR JACKSON...RILEY...POTTAWATOMIE...
GEARY...WABAUNSEE...DICKINSON AND MORRIS COUNTIES...

THROUGH 630 AM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST AT
40 MPH ACROSS PORTIONS OF JACKSON...RILEY...POTTAWATOMIE...GEARY...
WABAUNSEE...DICKINSON AND MORRIS COUNTIES. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING PEA
SIZE HAIL AND STRONG WINDS OF 45 TO 55 MPH. SOME LOCATIONS THAT COULD
BE AFFECTED INCLUDE TUTTLE CREEK STATE
PARK...MANHATTAN...WESTMORELAND...ST. GEORGE...COUNCIL GROVE...ALTA
VISTA...WAMEGO...ONAGA AND ALMA. MOTORISTS ALONG INTERSTATE 70
BETWEEN MILE MARKERS 289 AND 335 COULD ALSO BE AFFECTED.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.

The radar

The Topeka radar (KTWX), 36 km away, was scanning. The volume nearest the first event began at 10:54 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Riley

When
July 12, 4:54 AM CST
Where
Riley County, 0.54 mi E of Manhattan
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
39.180, -96.570

Portion of roof removed off Holiday Inn near Anderson and 17th Street. Portion of roof landed on vehicles in parking lot. Water damage to several of the rooms with trees blown down.

Thunderstorm Wind, Riley

When
July 12, 5:00 AM CST
Where
Riley County, 0.54 mi E of Manhattan
Measured
65 kt (75 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
39.180, -96.570

There are reports of downed trees and power lines. Roof of apartment building on west side of town is partially removed.

Thunderstorm Wind, Shawnee

When
July 12, 5:49 AM CST
Where
Shawnee County, 1.75 mi NW of Topeka
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.070, -95.700

The broadcast media reported an estimated 60 mph wind gust.

Thunderstorm Wind, Shawnee

When
July 12, 5:50 AM CST
Where
Shawnee County, 1.07 mi W of Topeka
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.050, -95.700

The broadcast media reported an estimated 60 mph winds gust.

Thunderstorm Wind, Riley

When
July 12, 5:54 AM CST to 6:04 AM CST
Where
Riley County, 2.6 mi NW of Manhattan to 0.54 mi E of Manhattan
Measured
70 kt (81 mph) estimated gust
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
39.204, -96.617

Damage was observed on the extreme northwestern edge of town. The damage path went right through the center of town and created the worst damage to the center part of town just south and southeast of town. A roof was blown off of a motel and caused damage to cars in the parking lot. Numerous trees, up to 48 inches in diameter were snapped at the base, and some fell on cars and houses. The visible damage path ended on the southeast part of town.

Thunderstorm Wind, Shawnee

When
July 12, 5:59 AM CST
Where
Shawnee County, 1.75 mi WNW of Pauline
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.980, -95.710

A trained spotter reported an estimated 65 mph wind gust.

Thunderstorm Wind, Douglas

When
July 12, 6:29 AM CST
Where
Douglas County, 1.75 mi SE of Lawrence
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.950, -95.210

There was also minor street flooding reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189223, 189224, 189225, 189226, 189230, 189227, 189228.